Wisconsin, 2014

Flooding in Wisconsin, May 2 to 8, 2014

May 2 to 8, 2014 · NWS ARX · 2 events in 2 counties and zones

Runoff from heavy rains in the late part of April and early May caused minor flooding to occur along portions of the Black and Mississippi Rivers in western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from heavy rains in the late part of April and early May caused minor flooding to occur along portions of the Black and Mississippi Rivers in western Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 1:40 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 2, 1:40 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 AM CDT FRI MAY 2 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 240 AM CDT FRI MAY 2 2014

CURRENTLY AS OF 07Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED RIDGING OVER THE WESTERN U.S. INTO BRITISH COLUMBIA...AN
UPPER LOW AND SHORTWAVE TROUGH OVER NORTHERN ALBERTA/SASKATCHEWAN...
A SHORTWAVE TROUGH OVER SOUTHERN MANITOBA...AND AN ELONGATED LONG
WAVE TROUGH FROM TEXAS INTO THE GREAT LAKES. THE FORECAST AREA LIES
NOW IN SUBSIDENCE IN THE WAKE OF THE LONG WAVE TROUGH...PROMOTING
DRY AIR ADVECTION FROM THE NORTHWEST. THIS CAN BE SEEN BY THE LOW
STRATUS DECK CLEARING ACROSS MINNESOTA ON 11-3.9UM IMAGERY AND
SURFACE OBSERVATIONS. 00Z BIS AND ABR SOUNDINGS WERE ALSO QUITE DRY
WITH PRECIPITABLE WATER OF ONLY 0.3-0.4 INCHES. REPLACING THE
STRATUS DECK HAS BEEN MID AND HIGH CLOUDS SPREADING SOUTHEAST ACROSS
THE DAKOTAS AND MINNESOTA...AHEAD OF THE SHORTWAVE THERE. GRAND
FORKS RADAR DISPLAYING SOME LIGHT RETURNS AS WELL...BUT SO FAR THE
DRY AIR HAS BEEN WINNING OUT KEEPING THE PRECIPITATION AS VIRGA.
AIRMASS OVER THE FORECAST AT 00Z WAS STILL UNSEASONABLY COOL WITH
925MB TEMPS AROUND 4C...BUT WARMER 9-13C READINGS WERE LURKING
UPSTREAM AT ABR AND BIS. BEHIND THE SHORTWAVE TROUGH IN SOUTHERN
MANITOBA...SKIES CLEAR OUT AND SURFACE PRESSURES WERE RISING ABOUT 1
MB/HR...PROMOTING GUSTY WINDS ACROSS NORTH DAKOTA.

MODELS ARE IN GOOD AGREEMENT DROPPING THE SOUTHERN MANITOBA
SHORTWAVE SOUTHEASTWARD THROUGH THE FORECAST AREA THIS AFTERNOON.
MORE IMPORTANTLY...THERE IS A CONSISTENT SIGNAL FROM ALL MODELS FOR
THE SHORTWAVE TO WEAKEN SOME. THIS WEAKENING COMBINED WITH THE DRY
ADVECTION CURRENTLY TAKING PLACE FROM THE NORTHWEST BRINGS IN SOME
CONCERN FOR PRECIPITATION CHANCES TODAY. HARD TO FIND A MODEL THAT
DOESN\T PRECIPITATE WITH THE SHORTWAVE...WHICH MAKES SENSE IN
GENERAL GIVEN WE HAVE A SHORTWAVE TROUGH COMING THROUGH AT PEAK
HEATING. BETWEEN DYNAMICS AND INSTABILITY FROM HEATING...SHOWERS
DEVELOPING IS REASONABLE. HOWEVER...IT IS WORTH NOTING THAT 2 METER
DEWPOINT GUIDANCE FROM THE BASE MODELS SUCH AS THE ECMWF...GFS...NAM
AND REGIONAL CANADIAN ALL PUSH DEWPOINTS WELL INTO THE 40S...WITH
EVEN THE GFS AND REGIONAL CANADIAN APPROACHING 50 BY 00Z. THIS SEEMS
A BIT HIGH GIVEN CURRENT SURFACE DEWPOINTS IN THE UPPER 20S TO MID
30S OVER THE DAKOTAS. PERHAPS THE MODELS ARE THINKING GREEN-UP HAS
ALREADY TAKEN PLACE BASED ON CLIMATOLOGY. WE DO HAVE WET SOILS SO
THAT COULD PROMOTE SLIGHTLY HIGHER DEWPOINTS. IN SUMMARY...FEEL
FAIRLY CONFIDENT THAT WE WILL SEE SHOWERS THIS AFTERNOON...BUT A
LITTLE LESS CERTAIN ON IF THEY WILL BE WIDESPREAD. ANOTHER CHANGE
WORTH NOTING IS THAT THE 02.00Z NAM MUCAPE THIS AFTERNOON HAS
DROPPED FROM PREVIOUS RUNS...NOW BELOW 200 J/KG...WHICH MAKES SENSE.
CONSIDERED DROPPING THE THUNDER MENTION ENTIRELY AS A RESULT...BUT
THE RAP DOES DEPICT A ZONE OF 700-500MB LAPSE RATES APPROACHING 7
C/KM OVER THE FORECAST AREA DURING THE AFTERNOON. THEREFORE...HAVE
LEFT THE THUNDER IN THE FORECAST FOR THE AFTERNOON. ANY SHOWER
ACTIVITY SHOULD QUICKLY EXIT THE AREA BETWEEN 00-03Z WITH THE
SHORTWAVE EXITING AND DIURNAL COOLING.

AS WE APPROACH LATE TONIGHT...MORE SHOWER ACTIVITY LOOKS TO DROP
DOWN INTO NORTHERN MN AND WI. THESE ARE AHEAD OF THE SHORTWAVE
TROUGH AND UPPER LOW CURRENTLY IN NORTHERN ALBERTA/SASKATCHEWAN...
PROGGED TO BE OVER SOUTHERN MANITOBA AND NORTHERN MN BY 12Z
SATURDAY. IT\S POSSIBLE THIS SHOWER ACTIVITY COULD GET INTO TAYLOR
COUNTY TOWARDS 12Z...BUT FOR NOW HAVE KEPT THE FORECAST DRY.

925MB TEMPERATURES ARE PROGGED A FEW DEGREES WARMER TODAY...BETWEEN
6-8C FOR THE AFTERNOON HOURS. THERE IS A CHANCE WE CAN SNEAK IN A
LITTLE SUN AND WITH A WARM ADVECTING SOUTHWEST WIND...MOST LOCATIONS
WILL CLIMB INTO THE 50S. THERE\S EVEN A CHANCE SOME SPOTS COULD PUSH
60...SUCH AS CHARLES CITY...WINONA...LA CROSSE AND BOSCOBEL. THIS
ALL HINGES IF WE CAN GET MORE SUN...BUT THINK OVERALL WE WILL BE
CLOUDY OR MOSTLY CLOUDY TODAY. COLD ADVECTION TONIGHT ON A NORTHWEST
WIND...WHICH COULD BE BRISK IN THE EVENING WEST OF THE MS RIVER WITH
THE PRESSURE RISE COMING THROUGH...WILL ALLOW TEMPERATURES TO DROP
INTO THE 30S TO LOW 40S TONIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 240 AM CDT FRI MAY 2 2014

UPPER LEVEL PATTERN CHANGE REMAINS ON TRACK DURING THE LONG TERM
PERIOD...WITH UPPER RIDGING CURRENTLY OVER THE WESTERN U.S. PROGGED
TO BUILD OVER THE REGION LATE TUESDAY INTO WEDNESDAY. THIS IS ALL IN
RESPONSE TO AN UPPER LOW CURRENTLY OFF THE PACIFIC NORTHWEST COAST
SUGGESTED TO DIG INTO THE SOUTHWESTERN U.S.. THIS PATTERN CHANGE
MEANS A GRADUAL MODERATION OF TEMPERATURES...ALONG WITH POTENTIAL
FOR MORE ACTIVE WEATHER AS WE APPROACH THE MIDDLE OF NEXT WEEK.

FIRST OFF...SATURDAY. THAT NEXT SHORTWAVE TROUGH AND UPPER LOW
CURRENTLY IN NORTHERN ALBERTA/SASKATCHEWAN WILL SLIDE ACROSS
NORTHERN PORTIONS OF MN AND WI...ALONG WITH UPPER MI AND ONTARIO
DURING THE DAY AND EVENING HOURS. THIS TRACK KEEPS THE BEST DPVA
FORCING NORTH OF THE FORECAST AREA. THEREFORE...THINK MUCH OF THE
PRECIPITATION WILL STAY NORTH AS WELL. HOWEVER...THERE WILL BE A
SURFACE COLD FRONT ACCOMPANYING THE SHORTWAVE. THE 02.00Z GFS PRINTS
OUT SOME LIGHT QPF OVER LA CROSSE AS THE FRONT COMES THROUGH...
MOSTLY A RESULT OF THE MODEL DEVELOPING SOME WEAK CAPE. BELIEVE THE
MODEL IS TOO FAR SOUTH AND OVERLY MOIST. HAVE DECIDED TO KEEP ANY
LOW CHANCES OF PRECIPITATION NORTH OF I-94...CONSISTENT TOO WITH THE
02.00Z ECMWF. 925MB TEMPS REBOUND DECENTLY ON SATURDAY...6-9C...
ALLOWING TEMPERATURES TO CLIMB SLIGHTLY HIGHER THAN THOSE TODAY.

NEXT UP IS ON SUNDAY WHERE THE 02.00Z GFS/CANADIAN/ECMWF/NAM ALL
DEVELOP A FRONTOGENETICAL BAND OF PRECIPITATION. THE BAND ALSO HAS
SOME RIGHT ENTRANCE REGION FORCING FROM A JET STREAK FOLLOWING THE
SATURDAY SHORTWAVE TROUGH. THE NAM IS THE ODD MODEL OUT ON LOCATION
OF THE BAND...TRACKING IT FROM MINNEAPOLIS TO LA CROSSE AND THE
DELLS...WHEREAS ALL OTHER MODELS SUGGEST SOUTHWEST MN INTO NORTHERN
IA AND NORTHERN IL AS THE MORE LIKELY TRACK. GIVEN GOOD AGREEMENT ON
THIS FRONTOGENETIC BAND FROM THE OTHER MODELS...HAVE RAISED
PRECIPITATION CHANCES. MODEL CONSENSUS SUGGESTS 12-18Z SUNDAY IS THE
MOST LIKELY TIME PERIOD FOR PRECIPITATION WITH THE PRECIPITATION
EXITING RAPIDLY TO THE SOUTHEAST IN THE AFTERNOON. THERE IS SOME
LOWER LEVEL DRY AIR PRESENT...WHICH IF THE PRECIPITATION WAS HEAVIER
MIGHT CAUSE PRECIPITATION TYPE ISSUES FROM EVAPORATIVE COOLING. FOR
NOW WILL KEEP THE PRECIPITATION TYPE AS RAIN GIVEN GENERALLY LIGHT
QPF PROGGED BUT SOMETHING TO WATCH. WITH THIS FRONTOGENETICAL BAND
GOING THROUGH AND A NORTHEAST BREEZE...TEMPERATURES ARE GOING TO
TAKE A COOL DOWN. THIS IS ESPECIALLY TRUE UNDER THE PRECIPITATION.

RAIN CHANCES COME BACK FOR MONDAY WHEN YET ANOTHER BAND OF
FRONTOGENESIS AND ISENTROPIC LIFT MOVES ACROSS. THIS ONE LOOKS
WEAKER THAN ON SUNDAY...THUS 02.00Z GFS/CANADIAN/ECMWF QPF IS
LIGHTER AND MORE SPREAD OUT ACROSS THE FORECAST AREA. CONSENSUS 20
PERCENT CHANCES SEEM REASONABLE. COOLED HIGHS SLIGHTLY FROM THE
PREVIOUS FORECAST DUE TO CLOUDS AND AN EAST WIND AROUND HIGH
PRESSURE IN UPPER MI. THESE COULD NEED FURTHER COOLING IF A LITTLE
MORE PRECIPITATION IS AROUND AS SUGGESTED BY THE 02.00Z ECMWF.

AS THE UPPER RIDGE BUILDS INTO THE AREA LATE TUESDAY AND ESPECIALLY
WEDNESDAY...THAT IS WHEN SOME BIGGER TEMPERATURE CHANGES TAKE
PLACE...ALONG WITH INCREASING CONCERNS FOR CONVECTION AND POSSIBLE
SEVERE WEATHER. 02.00Z GFS/ECMWF SUGGEST THAT BETWEEN 12Z WEDNESDAY
AND 00Z THURSDAY...925MB TEMPS COULD CLIMB AS MUCH AS 10-15C
RESULTING IN AN ALMOST SUMMER-LIKE AIRMASS COMING INTO LOCATIONS
ALONG AND SOUTH OF I-90. WE WILL HAVE TO WAIT AND SEE HOW THIS PANS
OUT. IN ANY EVENT...HAVE FOLLOWED CONSENSUS WITH 30-50 PERCENT
CHANCES FOR TUESDAY NIGHT AND WEDNESDAY...WITH SLIGHTLY HIGHER
CHANCES FOR WEDNESDAY NIGHT INTO THURSDAY RESULTING FROM A SHORTWAVE
TROUGH COMING THROUGH THE UPPER MIDWEST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1110 PM CDT THU MAY 1 2014

THE MVFR CLOUD DECK HAS BEEN WORKING STEADILY EAST THIS EVENING AS
THE STORM SYSTEM THAT PLAGUED THE AREA THE PAST FEW DAYS CONTINUES
TO MOVE AWAY FROM THE REGION. THESE MVFR CLOUDS HAVE ALREADY MOVED
EAST OF KRST AND WILL DO THE SAME AT KLSE BY 09Z OR 10Z. EXPECT
THAT THE CEILINGS WILL POP UP TO AROUND 10 THOUSAND FEET OR SO FOR
A SHORT PERIOD FRIDAY MORNING AHEAD OF THE NEXT SYSTEM THAT IS
ALREADY QUICKLY APPROACHING FROM THE NORTHWEST. THIS SHORT WAVE
TROUGH IS SHOWN BY THE 02.00Z NAM TO MOVE ACROSS THE REGION FRIDAY
AFTERNOON BUT LOOKS TO BE WEAKENING AS IT DOES...WHICH IS SHOWN BY
THE DIMINISHING PV ADVECTION SIGNAL IN THE 500-300 MB LAYER.
EARLIER RUNS HAD SUGGESTED THAT THE LEFT EXIT REGION OF THE 300
MB JET WOULD ACCOMPANY THE SHORT WAVE TROUGH...BUT THE NAM HAS
BACKED AWAY FROM THIS HOLDING THE JET BACK UNTIL THE NEXT SYSTEM
COMES OUT OF CANADA FOR SATURDAY. THE DEEPEST MOISTURE LOOKS TO BE
OVER WISCONSIN WITH NOT MUCH OF SIGNAL FOR MOISTURE TO RETURN WITH
JUST A WEAK MOISTURE TRANSPORT SIGNAL OFF THE THE HIGH PLAINS AND
NOT FROM THE GULF REGION. THE NAM ALSO SHOWS LESS CAPE THAN
PREVIOUS RUNS WITH LESS THAN 100 J/KG OF ML CAPE AND ONLY AROUND
200 J/KG OF MU CAPE. HAVE STAYED WITH THE IDEA OF JUST SHOWING
SOME VICINITY SHOWERS FOR BOTH TAF SITES FRIDAY AFTERNOON AS
EXPECTING THE BETTER COVERAGE TO BE TO THE EAST. WITH THE LIMITED
CAPE...DID NOT INTRODUCE ANY THUNDER EITHER. THE THREAT FOR
SHOWERS SHOULD END LATE IN THE AFTERNOON OR EARLY IN THE EVENING
WITH SUBSIDENCE SETTING IN ALLOWING THE CLOUDS TO SCATTER OUT.

&&

.HYDROLOGY...
ISSUED AT 240 AM CDT FRI MAY 2 2014

RUNOFF FROM RECENT RAIN CONTINUES TO FLOW THROUGH THE MISSISSIPPI
RIVER TRIBUTARIES AND THE MAIN CHANNEL. CURRENTLY ONLY THE
MISSISSIPPI RIVER AT WABASHA IS IN FLOOD...BUT FORECASTS CONTINUE
TO POINT TO THE MISSISSIPPI RIVER AT WINONA...LA CROSSE...MCGREGOR
AND GUTTENBERG DAM 10 TO BEGIN MINOR FLOODING IN THE NEXT 1 TO 4.5
DAYS. IN ADDITION...THE BLACK RIVER AT GALESVILLE IS APPROACHING
FLOOD STAGE...BUT SHOULD NOT CLIMB MUCH ABOVE MINOR FLOOD WITH
FALLING RIVER LEVELS AT BLACK RIVER FALLS. NO MAJOR RAINS ARE
ANTICIPATED OVER THE NEXT 5 DAYS SO RUNOFF WILL BE THE MAIN
CONTRIBUTING FACTOR TO RIVER LEVELS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...04
HYDROLOGY...AJ
Hazardous weather outlook, May 2, 3:17 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT FRI MAY 2 2014

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-031200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
417 AM CDT FRI MAY 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. WIND GUSTS UP TO
40 MPH AND LIGHTNING WILL BE THE MAIN HAZARDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH THURSDAY. IT IS
TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-031200-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
417 AM CDT FRI MAY 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MISSISSIPPI RIVER LEVELS WILL CONTINUE TO RISE DUE TO RUNOFF FROM
RECENT RAINFALL...AND FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL
LOCATIONS. SOME TRIBUTARIES TO THE MISSISSIPPI RIVER ARE ALSO
RUNNING HIGH.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. WIND GUSTS UP TO
40 MPH AND LIGHTNING WILL BE THE MAIN HAZARDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER AS WATERS CONTINUE TO RISE. CRESTS ARE EXPECTED
NEXT WEEK. SOME TRIBUTARIES WILL ALSO CONTINUE TO RUN HIGH. CHECK
THE LATEST HYDROLOGIC INFORMATION FOR DETAILS.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH THURSDAY. IT IS
TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Trempealeau

When
May 2, 3:45 AM CST to May 3, 6:15 AM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from heavy rain in late April and early May pushed the Black River out of its banks near Galesville. The river crested around a quarter of a foot over the flood stage at 12.27 feet.

Flood, La Crosse

When
May 4, 6:00 AM CST to May 8, 7:00 AM CST
Where
La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.808, -91.257

Runoff from heavy rains in late April and early May pushed the Mississippi River out of its banks in La Crosse. The river crested less than a half foot above the flood stage at 12.36 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516276, 516277.